Alert archive / Hawaii / Flash Flood Warnings in 2006

Flash Flood Warning 73, NWS Honolulu, HI

March 16, 2006Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Mar 16, 2006, 9:20 AM HST for Kauai County, Hawaii. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 16, 2006, 9:20 AM HST (19:20 UTC)
Expired
Mar 16, 2006, 12:30 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Counties, with a storm outline in the text

County Kauai County, HI

What was reported inside it

TimeReportWhereRemark
Mar 16, 10:41 AM HSTHEAVY RAIN 15 Nnw Hanamaulu, HIONE INCH OF RAIN FELL IN 15 MINUTES AT WAILUA HOMESTEAD ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 7.3 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2006-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 842 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2006-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
842 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
724 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGHW50 PHFO 161924
FFWHFO
HIC007-162230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
920 AM HST THU MAR 16 2006

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 1230 PM HST

* AT 915 AM HST...RADAR SHOWED CONTINUED HEAVY RAIN OVER SOUTH KAUAI 
  BETWEEN LIHUE AND KEKAHA.  ALTHOUGH THE RAINS HAVE BEEN MOVING 
  TOWARD THE NORTH NORTHEAST AT 20 MILES PER HOUR...MORE SHOWERS 
  HAVE BEEN DEVELOPING TO THE SOUTH AND MOVING OVER THE ISLAND.  

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  KEKAHA...WAIMEA...KALAHEO...POIPU...KOLOA...LIHUE...WAILUA 
  AND KAPAA.  

THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS
IN EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY.

MOVE TO HIGHER GROUND NOW. STAY AWAY FROM STREAMS AND LOW LYING AREAS
PRONE TO FLOODING.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS
AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR
ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND...
DON/T DROWN.

REPORT FLOODING TO POLICE OR CIVIL DEFENSE OFFICIALS FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 1215 PM HST
IF FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 2204 15983 2187 15967 2185 15934 2213 15929
      2213 15973

$$

KODAMA
1 follow-up statement
000
WGHW70 PHFO 162008
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1001 AM HST THU MAR 16 2006

HIC007-162230-
ISLAND OF KAUAI IN KAUAI COUNTY-
1001 AM HST THU MAR 16 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY UNTIL 1230 PM HST...

AT 945 AM HST...KAUAI CIVIL DEFENSE REPORTED THE CLOSURES OF 
WELIWELI ROAD IN KOLOA AND HOONE ROAD IN POIPU DUE TO FLOODING.  THE 
WAHIAWA BRIDGE AND LOWER WAHA ROAD IN KALAHEO REMAIN CLOSED.  

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
KEKAHA...WAIMEA...KALAHEO...POIPU...KOLOA...LIHUE...WAILUA
AND KAPAA.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS
AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

MOTORISTS SHOULD BE ALERT FOR FLOODING AND SHOULD NOT ATTEMPT TO
CROSS FAST FLOWING OR RISING WATER. MANY FLASH FLOOD DEATHS OCCUR
WHEN MOTORISTS TRY CROSSING FLOODED ROADWAYS. TURN AROUND...DON/T
DROWN.

ESCAPE RISING WATER BY CLIMBING DIRECTLY TO HIGHER GROUND. NEVER TRY
TO OUTRACE A FLOOD...EITHER ON FOOT OR IN YOUR VEHICLE. DO NOT CAMP
NEAR STREAMS OR OTHER AREAS SUBJECT TO FLOODING.

THE FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 1230 PM HST IF
FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 2204 15983 2187 15967 2185 15934 2213 15929
      2213 15973

$$

KODAMA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 16, 4:00 AM HST, 5 hours 20 minutes earlier.

Area forecast discussion, Mar 16, 4:00 AM HST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HONOLULU HI
400 AM HST THU MAR 16 2006

.SYNOPSIS...THE BASIC WET PATTERN AND FLOOD THREAT REMAIN FOR THE
 ENTIRE STATE.

&&

.DISCUSSION...ALTHO OVERNIGHT RAINFALL HAS NOT BEEN PARTICULARLY
 HEAVY OR FREQUENT THE AIR MASS OVER THE STATE REMAINS UNSTABLE AND
 MOIST DUE TO THE NEARBY LOW PRESSURE TO OUR WEST. KAUAI AND THE
 SOUTHEAST AND WINDWARD SIDES OF THE BIG ISLAND HAD THE MOST
 NOTABLE AFTER DARK RAINFALL AMOUNTS BUT EVEN THOSE WERE LESS THAN
 AN INCH...MOST OF OAHU AND MAUI COUNTY HAVE BEEN VIRTUALLY DRY.
 FOR THE SHORT TERM KAUAI AND THE BIG ISLAND SHOULD CONTINUE TO BE
 THE FOCUS OF THE HEAVY SHOWERS. DESPITE THE LIGHTER RAIN WE
 CONTINUE TO BE RETICENT TO DIMINISH THE STATEWIDE FLOOD THREAT DUE
 TO THE PERSISTENT LOW PRESSURE. MODELS DO KEEP THIS BASIC
 TROUGHING THEME UNCHANGED THRU NEXT WEEK BUT WITH PERIODS OF
 TEMPORARY EASING...THE GFS MODEL WHICH HAD PREVIOUSLY SIGNALED
 SOME HOPE OF CLEARING HAS AGAIN RETURNED TO A WETTER PATTERN.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
 FLASH FLOOD WATCH...ALL ISLANDS THRU FRIDAY.
 WINTER WEATHER ADVISORY...BIG ISLAND SUMMITS THRU FRIDAY.

&&

MATSUDA

In the hours before

Local storm report, Mar 16, 8:36 AM HST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
836 AM HST THU MAR 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     FLASH FLOOD      KALAHEO                 21.92N 159.53W
03/16/2006                   KAUAI              HI   EMERGENCY MNGR

            WAHIAWA BRINDGE AND LOWER WAHA ROAD IN KEKAHA HAVE BEEN
            CLOSED DUE TO FLOODING.

&&

HFO
Local storm report, Mar 16, 8:43 AM HST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
843 AM HST THU MAR 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     FLASH FLOOD      KALAHEO                 21.92N 159.53W
03/16/2006                   KAUAI IN KAUAI     HI   EMERGENCY MNGR

            WAHIAWA BRIDGE AND LOWER WAHA ROAD IN KEKAHA HAVE BEEN
            CLOSED DUE TO FLOODING.

&&

HFO
Local storm report, Mar 16, 9:08 AM HST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
908 AM HST THU MAR 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     SNOW             35 WNW HILO             19.89N 155.58W
03/16/2006  M12.0 INCH       HAWAII IN HAWAII   HI   EMERGENCY MNGR

            MAUNA KEA ACCESS ROAD CLOSED

&&

HFO

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 4:20 PM HSTWinter Weather AdvisoryHFOHawaii16 hr
Mar 16, 6:25 AM HSTFlash Flood WarningHFOKauai3 hr
Mar 16, 7:26 AM HSTMarine Weather StatementHFO5 hr
Mar 16, 8:37 AM HSTWinter Storm WarningHFOHawaii19 hr
Mar 16, 10:58 AM HSTFlash Flood WarningHFOKauai3 hr
Mar 16, 1:50 PM HSTFlash Flood WarningHFOKauai3 hr

Nearby

Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.